Jump to content

Insomnia Meds


Recommended Posts

Alrgiht so, My insomnia has just gotten worse to the point where I am hardly sleeping at all(up till five am or LATER, and I have to get up by 8 everyday). :wacko: It's gotten to the point where my doctor, who knows about and beleives the POTS, is talking about some kind of sleep aid. My quetion for you guys is; what do/can you take that doesn't make your Dysautonomia stuff worse. I need to sleep, yet I am afraid to take any thing :unsure:

Also, I am completely open to any alternative/holistic/herebal remedy.

Disclamer: I understand that everyone is different and what works for one of you may or may not work for anyone else.

I just would like to have a better idea of what is and is not tolerated by others. :wub:

Link to comment
Share on other sites

Thanks for the quick reply, Caroline! It hasn't made you feel weird at all? That's the first one my doctor mentioned, but I asked to do some research on other meds first sinse I had seen a youtube video of a girl with pots doing stuff on ambien she swears she didn't remember. People in the comments had had similar expernces. :unsure:

We were also looking at some anti-deppresents sense I do have some pretty bad anxiety issues during the day.

Link to comment
Share on other sites

I have the EXACT same problem! Its horrible.

I cant sleep until 5 am or later. I am lucky to go to bed by 4 Am.

Klonopin works wonders, but its so addictive that I dont like taking it everynight. I also tend to feel a bit hungover then next morning. However, you would be killing two birds with one stone, because it would knock out your anxiety.

Link to comment
Share on other sites

My son takes 6 mg. of Melatonin. He also takes Periactin at bedtime which was prescribed to stimulate his appetite, but it makes him drowsy as well. The combo does a pretty good job of helping him sleep, though he never wakes up feeling particularly rested.

Link to comment
Share on other sites

My son used to take Doxepin. It also helps with POTS symptoms. We had to switch meds though, since the doxepin stopped helping with his POTS symptoms. But, I've read on here others that take Doxepin.(Plus it is an anti-depressant).

Christy

Link to comment
Share on other sites

I take 5 mg generic Ambien. My doctor told me the reason people carry on while sleeping is because you need to take the med and go right to bed, not wait. So far I just love this drug. I have terrible insomnia as well. I initially tried 10 mg, but I had daytime drowsiness. The 5 mg is just right with no daytime problems.

Link to comment
Share on other sites

I feel for you b/c I have bouts of insomnia and the effects of lack of sleep are even worse I think if you also have POTS--it makes POTS symptoms more severe often.

I have from time to time taken prescription sleep aids (not even sure what they were--they were provided in small amounts) over only several days to restore my normal sleep rhythm. Hopefully this would be all you would need, rather than having to take something regularly. Keep in mind that taking these meds is far from harmless. In fact long term studies have found mortality risks associated with regular use. That said, some POTS patients simply cannot function without them. Obviously you should talk to your doctor about what is best for your situation after you get some feedback here.

There are non-pharmacological treatments to try too of course, that may or may not work for you. There is the concept of sleep hygeine for example that you might research if you are not already aware.

http://www.umm.edu/sleep/sleep_hyg.htm

Hope you get better rest soon.

Link to comment
Share on other sites

As I see the list of replies piling up I can tell this is a common problem amonst us! Do you have a hard time falling asleep or staying asleep? Mine is always staying asleep. I can go to sleep at 10 and wake up at 3 am on the dot for like days and days in a row! So annoying! I have tried sleep aids but since the majority of them work on your ANS I always find myself with more symptoms sometimes even waking up with a racing heart and all that stuff! I would look into what has minimal affect on the ANS and go from there. I know Melatonin is on the what to avoid list on the DINET home page. Some say it works great so it goes back to what works for some doesnt work for all! Best of luck and if you do find something please share what worked ok?

KC

Link to comment
Share on other sites

Thanks for the HUGE response!!!!!!!! :wub: Keep it coming, it seems that a LOT of people can benefit from these tips.

Yes, I used to take melatonin , I have other health issues that cuased insomina the POTS just made it worse, however, once my heart rate started doing bad things (I have one that swings from high to low) I stopped right away. One of the things it does is lower your heart rate (or makes your body, you get the idea: Heart rate already 50 + Melatonin = something not good is how I picture it). But if you have problems falling asleep, talk to yo0ur doctor, because it worked for me when all the tricks on the website provided by MomtoGiuliana didn't work for my body. However, I have friends who swear by those... I don't think to each his own has ever been more true :lol:

At least now I have some ideas and medications to ask my doc about

Link to comment
Share on other sites

I have tried keeping myself awake all day and going to bed at 9 to be woken and wide awake at 3 am on the dot. This happens pretty much everynight. I get only 4 hours of consecutive sleep all the time. I have to nap during the day or I would only run off of 4 hours in a 24 hour span. I have tried sleep aids, but they increased my POTS symptoms. Its horrible and the fatigue is crushing. Only thing that has ever helped in managing my POTS symptoms more. I got way better sleep when I was a smoker. (go figure)

Link to comment
Share on other sites

Dani: You could be talking about me! Only I don't/can't nap. :(

When I am stressed beyond stress i.e. finals week, a 800 mile round car trip, I sleep 20 hours a day! There is no waking me up and it can take me a couple months to finally get enough sleep! Then i'm back to the insomnia gamnes...

Link to comment
Share on other sites

I used to wake every night between 3-4 AM with falling bp, tachycardia, often sudden diarrhea, itching - now it looks like it was an anaphylactoid thing. Apparently histamine levels are highest at night, and I think there was also a study on this site about fainting in normal people being most easily induced at about that time of night.

Anyhow, 20 mg doxepin before bed has helped a lot with sleep for me. I still take a while to fall asleep (wired) but stay asleep much better. One doc I saw who runs a sleep clinic told me they have been using low dose doxepin to help a lot of patients, even without MCAD.

Link to comment
Share on other sites

My neuro gave me ambien for the bouts with insomnia. I would need to take 20 mg in order for anything to happen at all. Otherwise, I would be up for 72 hours plus. It was awful.

Now, I take amitryptiline (sp?) at 10 mg a night. Before I started the midodrine, it helped with the headaches and incessant neck pain but it also helps me sleep a lot. I am usually out within 3 hours of taking it.

Link to comment
Share on other sites

In another Post entitled 'Sleep' there were some suggestions there as well. Issie suggested Ashwagandha but I have yet to get out and buy some.

I have the same problem as everyone else it seems. Sometimes I can sleep for hours on end and then others I am staring at the ceiling to 3-4am.

Here's to more restful sleep for all of us ;)

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...